Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 2, NWS Pittsburgh, PA

January 12, 20176 counties in Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at Jan 12, 2017, 1:56 PM EST for 6 counties in Pennsylvania. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 12, 2017, 1:56 PM EST (18:56 UTC)
Expired
Jan 12, 2017, 2:30 PM EST
In force
34 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Armstrong County, PA, Butler County, PA, Clarion County, PA, Lawrence County, PA, Mercer County, PA, Venango County, PA

The radar

The Pittsburgh radar (KPBZ), 85 km from the middle of the area, began a volume at 18:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 12, 2:24 PM ESTTSTM WND DMG1 Nne Boyers, PATREE DOWN ON STATE ROUTE 308

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 28 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 6.9 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2017-01-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2017-01-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 545 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
840 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
545 m²/s²
0-3 km storm-relative helicity
564 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

316 
WUUS51 KPBZ 121856
SVRPBZ
PAC005-019-031-073-085-121-121930-
/O.NEW.KPBZ.SV.W.0002.170112T1856Z-170112T1930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pittsburgh PA
156 PM EST THU JAN 12 2017

The National Weather Service in Pittsburgh has issued a

* Severe Thunderstorm Warning for...
  Southern Mercer County in northwestern Pennsylvania...
  Northwestern Armstrong County in west central Pennsylvania...
  Southern Venango County in northwestern Pennsylvania...
  Northern Butler County in west central Pennsylvania...
  Northern Lawrence County in western Pennsylvania...
  West central Clarion County in west central Pennsylvania...

* Until 230 PM EST.

* At 155 PM EST, severe thunderstorms were located along a line
  extending from 9 miles northwest of Grove City to near New
  Wilmington, moving east at 65 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to trees and power lines, resulting in some 
           power outages. 

* Locations impacted include...
  Hermitage, Grove City, Franklin, New Wilmington, Mercer, Pulaski,
  Stoneboro, Seneca, Harrisville, West Middlesex, Parker and Polk.

This includes the following highways...
  Interstate 79 in Pennsylvania between mile markers 109 and 127.
 
  Interstate 80 in Pennsylvania between mile markers 4 and 46.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Please report severe weather by calling 412-262-
1988, posting to the NWS Pittsburgh Facebook page, or using Twitter
@NWSPITTSBURGH.

&&

LAT...LON 4142 7958 4109 7969 4108 8052 4133 8038
TIME...MOT...LOC 1855Z 259DEG 58KT 4127 8020 4115 8039 

HAIL...<.75IN
WIND...60MPH
 
$$
34
1 follow-up statement
408 
WWUS51 KPBZ 121910
SVSPBZ

Severe Weather Statement
National Weather Service Pittsburgh PA
210 PM EST THU JAN 12 2017

PAC005-019-031-073-085-121-121930-
/O.CON.KPBZ.SV.W.0002.000000T0000Z-170112T1930Z/
Mercer PA-Armstrong PA-Venango PA-Butler PA-Lawrence PA-Clarion PA-
210 PM EST THU JAN 12 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM EST
FOR SOUTHEASTERN MERCER...NORTHWESTERN ARMSTRONG...SOUTHERN
VENANGO...NORTHERN BUTLER...NORTHEASTERN LAWRENCE AND WEST CENTRAL
CLARION COUNTIES...

At 210 PM EST, severe thunderstorms were located along a line
extending from 8 miles southwest of Sugarcreek to near Grove City,
moving east at 65 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to trees and power lines, resulting in some 
         power outages. 

Locations impacted include...
Grove City, Franklin, New Wilmington, Seneca, Harrisville, Parker,
Polk, Plain Grove Township, Emlenton, Clintonville, Eau Claire and
Kennerdell.

This includes the following highways...
  Interstate 79 in Pennsylvania between mile markers 109 and 121.
 
  Interstate 80 in Pennsylvania between mile markers 14 and 46.
 
Please report severe weather by calling 412-262-
1988, posting to the NWS Pittsburgh Facebook page, or using Twitter
@NWSPITTSBURGH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4142 7958 4109 7969 4108 8040 4137 8003
TIME...MOT...LOC 1910Z 259DEG 58KT 4131 7995 4119 8014 

HAIL...<.75IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 12, 1:41 PM EST, 15 minutes earlier.

Area forecast discussion, Jan 12, 1:41 PM EST, 15 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
141 PM EST Thu Jan 12 2017

.SYNOPSIS...
Rain will end during the late afternoon and evening hours behind a
cold front. More seasonable temperatures return by Friday. A
wintry mix is possible over the weekend.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
The cold front is still just northwest of the CWA, waiting to be
kicked across by an upstream shortwave over the Great Lakes. The
northern areas under the flood watch are currently getting a break
from rain from the most part, but convection is lining up along
the boundary and will move through during the afternoon. Will
continue the flood watch for now given the saturated ground and
potential for more heavy rain in a 1 inch PWAT air mass. Strong to
marginally severe wind gusts are also possible ahead/along the
front as some modest instability has built in areas that saw a few
peeks of sun. Think gusts otherwise will continue to top out
between 40-45 MPH...just below advisory criteria. Cannot rule out
a few gusts above advisory levels on the higher peaks later this
afternoon, but after collaboration with surrounding offices will
hold off on issuance and consider an SPS.

Rain will pull east this evening with the front as it crosses
between 21Z and 04Z. Temperatures will drop quickly behind the
front, but for now expect precipitation to end before any
changeover would occur. Low clouds will linger through the night
as moisture gets trapped underneath an inversion. Low temperatures
by 12Z will be some 20 degrees colder than readings 24 hours
before. Any remaining moisture on roads could cause black ice
issues overnight and Friday morning...possibly necessitating a
statement.

Clouds will break during Friday morning, with a fair bit of
sunshine expected during the afternoon as high pressure ridges in
from the Great Lakes. Temperatures will be right around
climatology during the afternoon.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY/...
The front will rush through this evening, bringing a quick end to
the rain, and also ushering in a much colder air mass.

High pressure will build over the eastern Great Lakes behind the
front, keeping the area dry on Friday. This feature will play a
crucial role in determining the weather type for the weekend. As
of now, confidence is increasing for the existence of a wintry
mix to occur on Saturday over at least the southern half of the
forecast area. There is, however, large uncertainty in the
northward extent of the precipitation and warm air on Saturday,
thus a blend of model data was used. Sufficient cold air damming
should result in freezing rain to occur, with the largest ice
accumulation amounts progged over Garrett and Tucker Counties.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
Large operational model differences on what happens to the front
Saturday night and Sunday, but focusing more on Ensemble data, the
boundary should be shoved well to the south on Sunday. High
pressure will build in behind the front with the next system
progged for later on Tuesday.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
MVFR to local IFR will continue to be possible into the evening
hours ahead and along a cold front, which is expected to cross
between 21Z and 04Z. Winds will continue to gust to between 30 and
40 knots ahead of the front, with a shift to the west and a
decrease in gusts thereafter.

MVFR to IFR ceilings will linger through the night as moisture is
trapped near the surface. Improvement towards VFR will begin
towards the tail end of the TAF period with high pressure
returning.

.OUTLOOK...
Periodic restrictions are expected through early next week as a
series of disturbances cross the region.

&&

.CLIMATE...
High temperature records for today:

PIT: 67 in 1898, 1890
ZZV: 64 in 2005, 2013
PHD: 63 in 2013
HLG: 64 in 2013
MGW: 68 in 2013

Records have already been at least tied at ZZV, PHD, and HLG.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...Flash Flood Watch until 10 PM EST this evening FOR OHZ039>041.
PA...Flash Flood Watch until 10 PM EST this evening FOR PAZ007>009-
     013>015-020.
WV...None.

&&
Hazardous weather outlook, Jan 12, 9:19 AM EST, 4 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE PITTSBURGH PA
919 AM EST THU JAN 12 2017

OHZ039>041-PAZ007>009-013>015-020-131430-
TUSCARAWAS-CARROLL-COLUMBIANA-MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-
CLARION-BEAVER-
919 AM EST THU JAN 12 2017

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA AND WESTERN PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A WINTRY MIX OF PRECIPITATION ON SATURDAY COULD RESULT IN
HAZARDOUS TRAVEL CONDITIONS. HEADLINES MAY BE NEEDED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ048>050-057>059-068-069-PAZ016-021>023-029-031-073-075-WVZ001>004-
012-021-509-131430-
COSHOCTON-HARRISON-JEFFERSON-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-
ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-FAYETTE-
HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-
919 AM EST THU JAN 12 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A WINTRY MIX OF PRECIPITATION ON SATURDAY COULD RESULT IN
HAZARDOUS TRAVEL CONDITIONS. HEADLINES MAY BE NEEDED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ001-PAZ074-076-WVZ510>514-131430-
GARRETT-WESTMORELAND RIDGES-FAYETTE RIDGES-
RIDGES OF EASTERN MONONGALIA AND NORTHWESTERN PRESTON-PRESTON-
EASTERN PRESTON-WESTERN TUCKER-EASTERN TUCKER-
919 AM EST THU JAN 12 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...SOUTHWEST
PENNSYLVANIA AND NORTHERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

STRONG WIND GUSTS ARE POSSIBLE TODAY...PARTICULARLY OVER THE RIDGE
TOPS. WINDS COULD APPROACH ADVISORY LEVELS, NECESSITATING AN
ISSUANCE OF A WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A WINTRY MIX OF PRECIPITATION ON SATURDAY COULD RESULT IN
HAZARDOUS TRAVEL CONDITIONS. HEADLINES MAY BE NEEDED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jan 12, 9:30 AM EST, 4 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
930 AM EST THU JAN 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 AM     FLASH FLOOD      STONEBORO               41.34N  80.11W
01/12/2017                   MERCER             PA   EMERGENCY MNGR

            HOUSE FLOODED

&&

EVENT NUMBER PBZ1700222
Local storm report, Jan 12, 9:41 AM EST, 4 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
941 AM EST THU JAN 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0939 AM     FLASH FLOOD      ROUSEVILLE              41.47N  79.69W
01/12/2017                   VENANGO            PA   EMERGENCY MNGR

            SEVERAL ROADS FLOODED

&&

EVENT NUMBER PBZ1700223
Local storm report, Jan 12, 10:31 AM EST, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1031 AM EST THU JAN 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1028 AM     FLASH FLOOD      GREENVILLE              41.41N  80.38W
01/12/2017                   MERCER             PA   DEPT OF HIGHWAYS

            FLOODING ON STATE ROUTE 18 NEAR GREENVILLE

1029 AM     FLASH FLOOD      1 NNE FREDONIA          41.34N  80.25W
01/12/2017                   MERCER             PA   DEPT OF HIGHWAYS

            FLOODING ON STATE ROUTE 1008 WEST OF US-19

&&

EVENT NUMBER PBZ1700224
EVENT NUMBER PBZ1700225

CL
Local storm report, Jan 12, 10:52 AM EST, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1052 AM EST THU JAN 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1051 AM     FLASH FLOOD      EDINBURG                41.01N  80.44W
01/12/2017                   LAWRENCE           PA   EMERGENCY MNGR

            WEST STATE STREET FLOODED

&&

EVENT NUMBER PBZ1700226
Local storm report, Jan 12, 10:56 AM EST, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1056 AM EST THU JAN 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 AM     FLASH FLOOD      NEW CASTLE              41.00N  80.35W
01/12/2017                   LAWRENCE           PA   EMERGENCY MNGR

            2800 OLD PLANK RD FLOODING

&&

EVENT NUMBER PBZ1700227

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 12, 6:39 AM ESTFlash Flood WatchPBZBeaver, Butler, Clarion, Forest, Lawrence, Mercer and 1 more10 hr
Jan 12, 7:33 AM ESTFlash Flood WarningPBZMercer, Venango3 hr
Jan 12, 8:06 AM ESTFlash Flood WarningPBZLawrence3 hr
Jan 12, 9:31 AM ESTFlash Flood WarningPBZArmstrong, Butler, Clarion, Jefferson3 hr
Jan 12, 10:27 AM ESTRiver Flood AdvisoryPBZAllegheny3 days
Jan 12, 10:37 AM ESTAreal Flood WarningPBZForest, Mercer, Venango6 hr
Jan 12, 11:02 AM ESTAreal Flood WarningPBZLawrence5 hr
Jan 12, 1:34 PM ESTSevere Thunderstorm WarningPBZBeaver, Lawrence41 min
Jan 12, 1:50 PM ESTAreal Flood WarningPBZLawrence115 min
Jan 12, 2:14 PM ESTSevere Thunderstorm WarningPBZBeaver46 min
Jan 12, 2:15 PM ESTSevere Thunderstorm WarningPBZArmstrong, Beaver, Butler, Clarion, Lawrence, Mercer45 min
Jan 12, 2:24 PM ESTSevere Thunderstorm WarningPBZArmstrong, Butler, Clarion, Forest, Jefferson, Venango51 min
Jan 12, 2:40 PM ESTSpecial Weather StatementPBZArmstrong, Beaver, Butler, Clarion, Jefferson80 min
Jan 12, 2:42 PM ESTSpecial Weather StatementPBZWashington63 min
Jan 12, 3:20 PM ESTSpecial Weather StatementPBZAllegheny, Armstrong, Butler, Indiana, Jefferson, Washington and 1 more70 min
Jan 12, 3:42 PM ESTSpecial Weather StatementPBZGreene63 min
Jan 12, 5:38 PM ESTRiver Flood WarningPBZVenango29 hr
Jan 12, 5:38 PM ESTRiver Flood WarningPBZArmstrong, Clarion33 hr
Jan 12, 5:38 PM ESTRiver Flood WarningPBZArmstrong, Clarion35 hr
Jan 12, 5:38 PM ESTRiver Flood WarningPBZArmstrong37 hr
Jan 12, 5:38 PM ESTRiver Flood WarningPBZArmstrong31 hr
Jan 12, 5:38 PM ESTRiver Flood WarningPBZAllegheny, Westmoreland44 hr
Jan 12, 5:38 PM ESTRiver Flood WarningPBZAllegheny49 hr

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.